NEWARK — Forty cases of people with an adverse reaction to the designer drug K2, or "spice,"  were confirmed by police this week.

Twelve people were found on Thursday night foaming at the mouth on Railroad Avenue, according to city police, who said the number of similar cases at area hospitals was up to 40. No fatalities have yet been reported.

Police said most of those affected are homeless.

Police are looking for the source of the K2 used in these cases.

The use and sale of K2 has been illegal in New Jersey since 2012.

In 2015, Doctor Steven Marcus, executive director for the New Jersey Poison Information & Education System, told New Jersey 101.5  that K2 comes from a variety of different sources.

The chemical used in the "spice" is a synthetic cannabinoids and the drug is often referred to as "synthetic marijuana," although that name is misleading.

"This is stuff that's manufactured in a laboratory, has no association with true marijuana whatsoever," Marcus said.

"What we're seeing is a potpourri of chemicals that are actually being sprayed onto usually some organic material and then smoked as if it were pot," Marcus said.

According to Marcus, this chemical concoction can produce some very extreme side effects.

"Anything from coma on one extent,  to extreme agitation and even seizures," he said. "Some are extremely agitated, hyper-active, combative, and some patients are showing signs of kidney damage from these substances, as well."

Police asked anyone with information about the most recent K2 incident to call the Department's 24-hour Crime Stopper tip line at 1-877-NWK-TIPS (1-877-695-8477).

Anyone who taken K2 and had a bad reaction should call 911 immediately or NJ Poison Control at 800-222-1222.

Contact reporter Dan Alexander at Dan.Alexander@townsquaremedia.com.

More from WOBM

[embed]https://www.youtube.com/watch?v=jxI_O-VeOQY&t=3s[/embed]

Sign Up For The WOBM Newsletter